Alert archive / Arkansas / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Tulsa, OK

September 1, 20204 counties in Arkansas; Adair County, Oklahoma

NWS Tulsa, OK issued this areal flood warning at Sep 1, 2020, 6:00 AM CDT for 4 counties in Arkansas; Adair County, Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 6:00 AM CDT (11:00 UTC)
Expired
Sep 1, 2020, 11:00 AM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Franklin County, AR, Madison County, AR, Washington County, AR, Adair County, OK

The radar

The Western Arkansas radar (KSRX), 76 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WGUS44 KTSA 011100
FLWTSA

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Tulsa OK
600 AM CDT Tue Sep 1 2020

ARC033-047-087-143-OKC001-011600-
/O.NEW.KTSA.FA.W.0021.200901T1100Z-200901T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford AR-Franklin AR-Madison AR-Washington AR-Adair OK-
600 AM CDT Tue Sep 1 2020

The National Weather Service in Tulsa has issued a

* Flood Warning for...
  Northern Crawford County in northwestern Arkansas...
  Southern Madison County in northwestern Arkansas...
  Southeastern Washington AR County in northwestern Arkansas...
  Northeastern Franklin County in west central Arkansas...
  Southern Adair County in northeastern Oklahoma...

* Until 1100 AM CDT.

* At 600 AM CDT, Doppler radar indicated the heavy rain was shifting 
  east of the region. Excess runoff will likely continue in the 
  warned area. Between 2 and 4 inches of rain have fallen.

Some locations that may experience flooding include...
Mountainburg...                    Natural Dam...
Winslow...                         Chester...
St. Paul...                        Brentwood...
Lake Fort Smith...                 Blackburn...
Cass...                            Devils Den State Park...
Saint Paul...                      Japton...
Strickler...                       Witter...
Aurora...                          Lee Creek...
Pettigrew...                       Boston...
Kingston...                        Bunch...

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3569 9481 3608 9351 3608 9345 3597 9345
      3595 9349 3593 9350 3588 9351 3588 9352
      3582 9352 3576 9358 3577 9370 3569 9370
      3564 9448 3564 9481

$$

RBD
1 follow-up statement
469 
WGUS84 KTSA 011556
FLSTSA

Flood Statement
National Weather Service Tulsa OK
1056 AM CDT Tue Sep 1 2020

ARC033-047-087-143-OKC001-011606-
/O.EXP.KTSA.FA.W.0021.000000T0000Z-200901T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford AR-Franklin AR-Madison AR-Washington AR-Adair OK-
1056 AM CDT Tue Sep 1 2020

...FLOOD WARNING WILL EXPIRE AT 11 AM CDT THIS MORNING FOR NORTHERN 
CRAWFORD, SOUTHERN MADISON, SOUTHEASTERN WASHINGTON AR, NORTHEASTERN 
FRANKLIN AND SOUTHERN ADAIR COUNTIES...

The heavy rain has ended although light rain will continue for a few 
more hours. Flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

LAT...LON 3569 9481 3608 9351 3608 9345 3597 9345
      3595 9349 3593 9350 3588 9351 3588 9352
      3582 9352 3576 9358 3577 9370 3569 9370
      3564 9448 3564 9481

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this areal flood warning went out at Sep 1, 3:21 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 1, 3:21 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
321 AM CDT Tue Sep 1 2020

.DISCUSSION...
It's been a very active night thus far for eastern Oklahoma with
very heavy rainfall still falling across portions of southeastern
Oklahoma with this area of heavy rainfall moving eastward into
west-central Arkansas. PWATs are still very high across SE OK with
current values right around 2.3 inches. This in combination with
2000J/kg of MUCAPE and the nose of the low-level jet streaming in a
layer of deeper moisture along and just south of I-40 is
resulting in intense rainfall rates of 1 to 2 inches per hour with
locally extreme rates of over 3 inches per hour as indicated from
a couple of PWS sites within the heaviest bands of convection. In
addition to the heavy rainfall threat, there is still a severe
threat that will continue into the morning hours thanks to
marginal bulk shear of 20 to 30kts. The overall setup is expected
to remain unchanged for the next several hours with additional
thunderstorms expected to develop (as seen on KTLX near OKC) and
move into areas that have already seen several inches of
rainfall late last night and early this morning. As a result,
flash flooding is ALMOST CERTAIN for areas just south of
interstate 40 through the morning hours.

A short wave trough will continue to advance into the region this
afternoon and will continue to move through Wednesday and
Thursday. As a result, rain and thunderstorms are expected with
locally heavy rainfall at times. Slightly elevated shear values
on the order of 20 to 30kts will be in play for this afternoon
which may allow for an isolated severe storm or two to develop.

Additional rounds of thunderstorms are expected to continue
through Thursday with areas south of interstate 40 most likely to
see storms and locally heavy rainfall that may result in flash
flooding. As a result, opted to not change the flash flood watch
in area or duration at this time.

A frontal passage on Friday will bring additional chances for
showers and thunderstorms. By Saturday morning, cooler and, more
importantly, drier air will move into the area giving a large
majority of the CWA a break from the heavy rainfall this week.
Cooler and drier weather is expected to continue through the
weekend.

By early next week, a strong cold front is expected to dive into
the area. This will again bring chances for showers and
thunderstorms to the area. In the wake of the cold frontal
passage, Tuesday of next week could be very cool with high
temperatures only in the 70s! There are still a lot of
uncertainties this far out in terms of the timing of the cold
front and associated storm chances but the majority of guidance
is indicating a shift to a cooler weather pattern by the middle of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  71  83  68 /  60  70  70  30
FSM   80  72  82  70 /  80  80  90  50
MLC   81  70  80  68 /  90  90  90  50
BVO   83  69  82  66 /  60  60  50  20
FYV   78  68  80  66 /  80  80  90  50
BYV   80  70  82  67 /  80  70  80  50
MKO   80  70  80  67 /  80  80  80  40
MIO   81  70  82  66 /  70  60  70  20
F10   80  69  80  67 /  70  80  80  40
HHW   84  71  80  69 /  80  80  90  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 PM CDT this afternoon for OKZ060-
     064>067-070-071.

     Flash Flood Watch through Thursday morning for OKZ049-053-
     072>076.

AR...Flash Flood Watch through Thursday morning for ARZ019-020-029.

&&

LONG TERM....21
Hazardous weather outlook, Sep 1, 5:07 AM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
507 AM CDT Tue Sep 1 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
507 AM CDT Tue Sep 1 2020

...FLASH FLOODING WILL CONTINUE TO BE A CONCERN OVER THE NEXT
COUPLE OF DAYS...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA... Mainly eastern and southeastern Oklahoma.
 ONSET... Ongoing with another round possible this evening and
overnight.

FLASH FLOOD.
	RISK...Limited.
    AREA... Greatest Threat over Southeastern Oklahoma and
Northwestern Arkansas.
    ONSET... Ongoing.

HEAVY RAIN.
	RISK...Elevated.
    AREA... Eastern Oklahoma and northwestern Arkansas.
    ONSET... Ongoing.

DISCUSSION...
Heavy rainfall associated with thunderstorms was ongoing across
southeastern Oklahoma and northwestern Arkansas at the time of
writing - 5AM. Additional showers and thunderstorms are expected
to move into areas that have already seen several inches of rain
from yesterday and early this morning. As a result, the Flash
Flooding threat is greatest over southeastern Oklahoma and west-
central Arkansas over the next several hours. Multiple reports of
Flash Flooding have been received this morning from southeastern
Oklahoma. Remember to turn around, don't drown if you encounter a
flooded roadway.

The severe threat has been reduced thanks to cooler air from a
cold front that passed yesterday and rainfall from late last night
through early this morning but there still remains a limited
threat for severe weather this morning. Another round of strong to
severe storms and heavy rainfall, is expected to develop during
the evening and overnight hours. The Flash Flood threat will once
again increase at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...

The unsettled weather pattern will continue on Wednesday as an
upper level trough approaches from the northwest. Multiple rounds
of thunderstorms with very heavy rainfall will be possible
including the potential for flash flooding. Main-stem river
flooding may also become an issue as more widespread rainfall
occurs over the duration of the event.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Sep 1, 1:34 AM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
134 AM CDT Tue Sep 1 2020

OKZ076-010730-
Le Flore OK-
134 AM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LE FLORE COUNTY UNTIL
230 AM CDT...

At 134 AM CDT, a strong thunderstorm was located 8 miles northeast of
Fanshawe, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Poteau...                         Spiro...
Panama...                         Fanshawe...
Shady Point...

LAT...LON 3492 9494 3494 9494 3494 9493 3511 9493
      3525 9463 3503 9450
TIME...MOT...LOC 0634Z 240DEG 15KT 3506 9484
Local storm report, Sep 1, 3:48 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
348 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     FLASH FLOOD      MCALESTER               34.93N 95.77W
09/01/2020                   PITTSBURG          OK   EMERGENCY MNGR

            EM REPORTS THAT A VEHICLE HAD STALLED UNDER A TRAIN
            BRIDGE JUST WEST OF ELECTRIC AND MAIN STREET. POLICE
            BARRICADED ELECTRIC STREET FROM MAIN TO A ST.

&&

SNIDER
Local storm report, Sep 1, 3:57 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
357 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     FLASH FLOOD      2 WSW PANAMA            35.16N 94.70W
09/01/2020                   LE FLORE           OK   EMERGENCY MNGR

            EM REPORTS THAT A HOME IS BEING EVACUATED DUE TO
            FLOODING.

&&

SNIDER
Local storm report, Sep 1, 4:04 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
404 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      SHADY POINT             35.13N 94.66W
09/01/2020                   LE FLORE           OK   EMERGENCY MNGR

            EM REPORTS THAT MULTIPLE HOUSES ARE NOW STARTING TO FLOOD
            ON PINE ST AND SMITH ST IN SHADY POINT. ONE HOUSE IS
            REPORTING MULTIPLE RESIDENTS TRAPPED INSIDE. AT LEAST ONE
            CAR IS STALLED IN DEEP WATER AS WELL IN THE VICINITY OF
            SHADY POINT.

&&

SNIDER
Local storm report, Sep 1, 4:39 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
439 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     FLASH FLOOD      POTEAU                  35.05N 94.62W
09/01/2020                   LE FLORE           OK   EMERGENCY MNGR

            SWIFT WATER RESCUES ARE BEING ASKED FOR IN POTEAU.

&&

SNIDER
Local storm report, Sep 1, 5:28 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
528 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
09/01/2020                   SEBASTIAN          AR   TRAINED SPOTTER

            SPOTTER REPORTS MULTIPLE WATER RESCUES IN FORT SMITH.
            SEVERAL VEHICLES HAVE BEEN STALLED DUE TO HIGH WATER.

&&

SNIDER

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:14 AM CDTFlash Flood WarningTSACrawford, Franklin, Sebastian5 hr
Sep 1, 3:28 AM CDTFlash Flood WarningTSACrawford, Franklin, Madison, Washington3 hr
Sep 1, 6:54 AM CDTAreal Flood WarningTSACrawford, Franklin, Sebastian5 hr
Sep 1, 8:47 AM CDTRiver Flood AdvisoryTSACrawford, Franklin8 hr
Sep 1, 11:47 AM CDTAreal Flood WarningTSACrawford, Franklin, Sebastian3 hr
Aug 31, 7:02 PM CDTSpecial Weather StatementTSAOsage28 min
Aug 31, 7:18 PM CDTSpecial Weather StatementTSAWashington27 min
Aug 31, 7:46 PM CDTSpecial Weather StatementTSAOsage29 min
Aug 31, 7:54 PM CDTAreal Flood AdvisoryTSAOsage3 hr
Sep 1, 12:29 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, McIntosh, Muskogee, Okfuskee, Okmulgee and 1 more4 hr
Sep 1, 12:34 AM CDTAreal Flood AdvisoryTSAOsage, Pawnee, Rogers, Tulsa3 hr
Sep 1, 12:44 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore4 hr
Sep 1, 12:49 AM CDTTornado WarningTSAPittsburg26 min
Sep 1, 12:59 AM CDTFlash Flood Warning EmergencyTSAHaskell, Latimer, LeFlore10 hr
Sep 1, 1:07 AM CDTFlash Flood WarningTSAHaskell, Latimer, McIntosh, Muskogee, Okfuskee, Okmulgee and 1 more7 hr
Sep 1, 1:14 AM CDTTornado WarningTSAPittsburg32 min
Sep 1, 1:34 AM CDTSpecial Weather StatementTSALeFlore56 min
Sep 1, 1:50 AM CDTSevere Thunderstorm WarningTSAPittsburg40 min
Sep 1, 2:04 AM CDTRiver Flood WarningTSALeFlore38 hr
Sep 1, 2:19 AM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg41 min
Sep 1, 3:45 AM CDTFlash Flood WarningTSALatimer, LeFlore, Pittsburg, Pushmataha7 hr
Sep 1, 8:35 AM CDTAreal Flood WarningTSAHaskell, Latimer, McIntosh, Muskogee, Okfuskee, Okmulgee and 1 more3 hr
Sep 1, 9:26 AM CDTSpecial Weather StatementTSAChoctaw64 min
Sep 1, 10:37 AM CDTAreal Flood WarningTSALatimer, LeFlore, Pittsburg, Pushmataha18 hr
Sep 1, 10:39 AM CDTSpecial Weather StatementTSAChoctaw51 min
Sep 1, 10:40 AM CDTFlash Flood WarningTSAChoctaw, Pushmataha6 hr
Sep 1, 10:45 AM CDTAreal Flood WarningTSAHaskell, Latimer, LeFlore18 hr
Sep 1, 5:06 PM CDTAreal Flood WarningTSAChoctaw, Pushmataha3 hr
Sep 1, 5:39 PM CDTRiver Flood WarningTSAPushmataha21 hr

Nearby

Areal Flood Warnings in Arkansas, 2020Areal Flood Warnings in Oklahoma, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.